Alert archive / New York / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 36, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 18, 2015, 8:44 PM EDT for Franklin County, St. Lawrence County, New York. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2015, 8:44 PM EDT (00:44 UTC)
- Expired
- Aug 18, 2015, 9:28 PM EDT
- In force
- 44 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
Counties Franklin County, NY, St. Lawrence County, NY
The radar
The Ft Drum radar (KTYX), 117 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.7 hours before the alert went out and 367 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 233 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 7:57 PM EDT, 47 minutes earlier.
Area forecast discussion, Aug 18, 7:57 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 757 PM EDT TUE AUG 18 2015 .SYNOPSIS... HAZY, WARM AND HUMID WEATHER WILL CONTINUE THROUGH WEDNESDAY AS STRONG HIGH PRESSURE HOLDS FIRM ACROSS THE REGION. A SLOW MOVING COLD FRONT WILL MOVE INTO THE REGION BY LATER THURSDAY INTO FRIDAY WITH WIDESPREAD SHOWERS AND THUNDERSTORMS, A FEW WITH HEAVIER DOWNPOURS. SCATTERED SHOWERS CONTINUE IN THE FORECAST BY EARLY NEXT WEEK, BUT TEMPERATURES WILL COOL SLIGHTLY. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... AS OF 742 PM EDT TUESDAY...SCATTERED SHOWERS AND THUNDERSTORMS ONGOING ACROSS NORTHERN NEW YORK WILL GRADUALLY WEAKEN AND DISSIPATE THROUGH THE EVENING HOURS. BRIEF HEAVY RAIN...FREQUENT LIGHTNING...AND SMALL HAIL/GUSTY WINDS POSSIBLE WITH THE STRONGEST STORMS. HAVE UPPED POPS AND SKY COVER ACCORDINGLY THROUGH MIDNIGHT. HAVE ALSO ADDED IN MENTION OF PATCHY FOG IN THE FAVORED LOCATIONS OVERNIGHT AND INTO EARLY WEDNESDAY MORNING...SIMILAR TO PREVIOUS NIGHTS. OTHERWISE GOING FORECAST IS IN GOOD SHAPE. PREVIOUS DISCUSSION FROM 353 PM TUESDAY... WHAT MORE CAN I SAY, OTHER THAN CONTINUED HAZY, WARM AND HUMID FOR TONIGHT AS BLOCKING WESTERN ATLANTIC RIDGE REMAINS THE DOMINANT WEATHER FEATURE ACROSS THE NORTHEAST. ANY ISOLATED EARLY EVENING CONVECTION ASSOCIATED WITH PASSAGE OF DECAYING MID-LEVEL SHORTWAVE ENERGY SHOULD END BY 900 PM IF NOT SOONER LEAVING MAINLY CLEAR SKIES OVERNIGHT WITH PERHAPS A FEW PASSING HIGH CLOUDS. LOW TEMPERATURES A COMBINATION OF PRIOR FORECAST DATA AND LATEST BLENDED 12Z MODEL GUIDANCE, SHOWING VALUES GENERALLY BOTTOMING OUT IN THE 60S TO LOCALLY NEAR 70 IN THE ST LAWRENCE & CHAMPLAIN VALLEYS. WINDS LIGHT. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... AS OF 353 PM EDT TUESDAY...THEN CONTINUED HAZY, WARM AND HUMID WEATHER ON WEDNESDAY AS WESTERN EXTENSION OF UPPER RIDGE PIVOTS ACROSS THE AREA. A QUICK LOOK AT TROPOSPHERIC RH PROFILES SHOW VALUES WILL BE A TAD LESS THAN TODAY, AND WITH MID LEVEL HEIGHTS ACTUALLY BUILDING SLIGHTLY THE THREAT OF ISOLATED CONVECTION SHOULD BE LOWER. MODEL-AVERAGED 925 MB TEMPERATURES AVERAGE FROM 22-24C BY MID TO LATE AFTERNOON, SO HIGH TEMPERATURES IN THE 85 TO 92 RANGE ONCE AGAIN SEEM REASONABLE AT THIS POINT. THEN ANOTHER WARM AND MUGGY NIGHT ON TAP WEDNESDAY NIGHT. A DECELERATING FRONTAL SYSTEM TO OUR WEST WILL BEGIN TO ENCROACH TOWARD THE ST LAWRENCE VALLEY LATE SO THE IDEA OF A FEW SHOWERS OUT THAT WAY TOWARD SUNRISE THURSDAY STILL LOOKS ON TRACK. LOW TEMPERATURES AGAIN IN THE 60S TO AROUND 70. BY THURSDAY INTO THURSDAY NIGHT AFOREMENTIONED FRONTAL SYSTEM SLOWLY PROGRESSES INTO THE FORECAST AREA ALONG WITH AN INCREASING THREAT OF SHOWERS AND A FEW THUNDERSTORMS. THE GFS CONTINUES TO BE A FAST OUTLIER BY SOME 6-12 HOURS WITH THIS FEATURE, AND OWING TO ITS KNOWN QUICK BIAS HAVE LEANED MORE TOWARD A BLEND OF LATEST NAM/CANADIAN/EURO OUTPUT. THIS APPEARS REASONABLE GIVEN BOUNDARY-PARALLEL UPPER FLOW AND SYNOPTIC-SCALE PARENT TROUGH LIFTING OUT WELL NORTH OF THE AREA. WHAT THIS SUGGESTS IS THAT THE HIGHER THREAT OF STEADIER RAINFALL SHOULD OCCUR ACROSS NORTHERN NY ON THURSDAY INTO THURSDAY NIGHT, THEN ACROSS VERMONT LATER THURSDAY NIGHT. IN FACT STEADIER RAINFALL MAY NOT ARRIVE ACROSS OUR FAR EASTERN VERMONT COUNTIES UNTIL AFTER DAYBREAK ON FRIDAY. AMPLE LOW TO MID LEVEL MOISTURE TRANSPORT WITH EVIDENCE OF A COUPLED GOMEX/WESTERN ATLANTIC CONVEYOR BELT SUGGEST AT LEAST A THREAT OF LOCALLY HEAVIER DOWNPOURS/RAINFALL ACROSS OUR NORTHERN NEW YORK COUNTIES. RELATIVELY DRY ANTECEDENT CONDITIONS HOWEVER SHOULD PRECLUDE ANY WIDESPREAD FLOODING THREAT. AS THE FRONTAL SYSTEM WEAKENS AND SLOWS ACROSS VT THURSDAY NIGHT INTO FRIDAY, THREAT OF HEAVIER RAINFALL SHOULD BE SOMEWHAT LESS. WITH INCREASING CLOUDS AND THE PRECIPITATION THREAT, CONDITIONS WILL REMAIN HUMID AND MUGGY BUT TEMPERATURES SHOULD COOL SLIGHTLY. && .LONG TERM /FRIDAY THROUGH TUESDAY/... AS OF 353 PM EDT TUESDAY...LONG RANGE GUIDANCE CONTINUES TO SUGGEST A SLOWING TREND ON THE FRONTAL SYSTEM THAT WILL BRING WIDESPREAD SHOWERS TO THE NORTH COUNTRY ON FRIDAY. THE GFS IS A BIT OF AN OUTLIER AND PUSHES THE SYSTEM THROUGH MUCH FASTER SO I TRENDED MORE TOWARDS THE CMC/EC/NAM MODEL RUNS THAT DONT BRING THE FRONT INTO NORTHERN NEW YORK UNTIL VERY EARLY FRIDAY MORNING. THEN THE FRONT IS SLOW TO PROGRESS ACROSS THE REGION DUE TO A FORMING REX BLOCK WITH AN UPPER LEVEL HIGH LOCATED NORTH OF AN UPPER LEVEL LOW OVER THE EASTERN ATLANTIC. SO EXPECT SHOWERS TO BE HEAIVEST OVER NORTHERN NEW YORK AND AS THE FRONT SLOWLY DRAGS TOWARDS THE EAST IT WILL WEAKEN AS DRY AIR ENTRAINS IN ALOFT. THE FRONT THEN WILL STALL OUT ALONG THE EAST COAST OF NEW ENGLAND AS HIGH PRESSURE BUILDS IN BEHIND THE FRONT. THAT RIDGE OF HIGH PRESSURE WILL BUILD IN AND KEEP THE AREA FAIRLY DRY THROUGH THE WEEKEND WITH MAX TEMPS IN THE UPPER 70S TO LOW 80S. LONG RANGE MODELS CONTINUE SHOWING ANOTHER LOW PRESSURE SYSTEM MOVING INTO THE NORTH COUNTRY LATE IN THE EXTENDED BUT TIMING AND CONSISTENCY LEAVES A BIT TO BE DESIRED SO I STUCK WITH A BLEND AS THE FORECAST. TEMPERATURES THROUGH THE WEEKEND WILL REMAIN NEAR SEASONAL NORMALS...HIGHS IN THE UPPER 70S AND LOWER 80S...LOWS IN THE UPPER 50S AND 60S. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... THROUGH 00Z THURSDAY...PRIMARILY VFR EXPECTED THROUGH THE PERIOD WITH SCATTERED SHOWERS MOVING MAONLY ACROSS NORTHERN NEW YORK OVERNIGHT...SOME TSRA EARLY BUT DIMINISHING. WINDS WILL AGAIN BE LIGHT OVERNIGHT TONIGHT...OVERNIGHT TONIGHT THERE WILL LIKELY BE A RETURN OF SOME FOG AT BOTH SLK AND MPV. CONFIDENCE NOT THAT CERTAIN ON IFR BUT GOING WITH PERSISTENCE. WEDNESDAY WILL BE NEARLY A REPEAT PERFORMANCE AS TODAY...VFR WITH SOUTH WINDS 10 KNOTS OR LESS WITH A CHANCE OF ISOLD/SCT -SHRA/-TSRA IN MOUNTAINS...ESP NRN NY DURING LATE AFTERNOON. OUTLOOK 00Z THURSDAY THROUGH SUNDAY... 00Z THURSDAY THROUGH 18Z THURSDAY...MAINLY VFR ALTHOUGH SOME ISO- SCT SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING...WHICH COULD BRING A BRIEF PERIOD OF MVFR/IFR. IN ADDITION...SOME LATE NIGHT/EARLY MORNING IFR/LIFR IN FOG/BR POSSIBLE...MAINLY MPV/SLK. 18Z THURSDAY THROUGH FRIDAY...WIDESPREAD SHOWERS AND THUNDERSTORMS WITH POSSIBLE LEADING TO PERIODS OF MVFR/IFR. SATURDAY...GENERALLY VFR WITH SHOWERS POSSIBLE OVER EASTERN VT. SUNDAY...VFR WITH POSSIBLE SHOWERS IN THE AFTERNOON && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...JMG NEAR TERM...JMG/MUCCILLI SHORT TERM...JMG LONG TERM...DEAL AVIATION...DEAL/SLW
Hazardous weather outlook, Aug 18, 4:12 AM EDT, 16 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 412 AM EDT TUE AUG 18 2015 NYZ026>031-034-035-087-VTZ001>012-016>019-190815- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 412 AM EDT TUE AUG 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE BEST POTENTIAL FOR THUNDERSTORMS WILL EXIST LATE THURSDAY AND ESPECIALLY THURSDAY NIGHT AS A SLOW MOVING COLD FRONT MOVES EAST ACROSS THE AREA. THE SLOW EASTWARD PROGRESSION COULD LEAD TO VERY HEAVY DOWNPOURS...MAINLY OVER PARTS OF NORTHERN NEW YORK AND EVENTUALLY OVER BOTH NORTHERN NEW YORK AND VERMONT THURSDAY NIGHT. GUSTY WINDS WILL ALSO BE POSSIBLE WITH ANY THUNDERSTORMS LATE THURSDAY AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. EVENSON
In the hours before
Special weather statement, Aug 18, 3:09 PM EDT, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
309 PM EDT TUE AUG 18 2015
NYZ034-182000-
WESTERN ESSEX-
309 PM EDT TUE AUG 18 2015
...A STRONG THUNDERSTORM WILL AFFECT ESSEX COUNTY NEW YORK ...
AT 308 PM EDT...A STRONG THUNDERSTORM WAS NEAR MOUNT MARCY...MOVING
NORTHEAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS TO BE IMPACTED INCLUDE...
ELIZABETHTOWN...MINERVA...NEWCOMB...MOUNT MARCY...KEENE VALLEY...
NORTH ELBA...KEENE...NORTH HUDSON...ST. HUBERTS...MOUNT VAN
HOEVENBERG...TAHAWUS...UNDERWOOD...NEW RUSSIA...VANDERWHACKER
MOUNTAIN AND MOUNT VAN HOEVENBURG RECREATION AREA.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4379 7405 4381 7410 4409 7422 4413 7419
4414 7409 4422 7411 4431 7403 4423 7353
4416 7352 4386 7380 4374 7406
TIME...MOT...LOC 1908Z 222DEG 12KT 4402 7394
KGMSpecial weather statement, Aug 18, 6:02 PM EDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 602 PM EDT TUE AUG 18 2015 NYZ029-087-182300- SOUTHEASTERN ST. LAWRENCE-SOUTHWESTERN ST. LAWRENCE- 602 PM EDT TUE AUG 18 2015 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHERN ST. LAWRENCE COUNTY THROPUGH 7 PM... AT 600 PM EDT...A STRONG THUNDERSTORM WAS NEAR FOWLER...MOVING NORTHEAST AT 20 MPH. LOCATIONS TO BE IMPACTED INCLUDE... CANTON...FOWLER...DEGRASSE...OSWEGATCHIE...PIERREPONT...RUSSELL... FINE...PITCAIRN...EDWARDS...HERMON...HIGLEY FLOW STATE PARK...WEST PIERREPONT...ALDRICH...NORTH RUSSELL...SOUTH RUSSELL...BALMAT...LOWER OSWEGATCHIE...DE KALB JUNCTION...TALCVILLE AND EAST DE KALB. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED PONDING OF WATER. BRIEF STRONG WIND GUSTS TO 40 MPH ARE POSSIBLE AS WELL. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4462 7528 4450 7485 4408 7513 4422 7545 TIME...MOT...LOC 2200Z 203DEG 19KT 4420 7533
Special weather statement, Aug 18, 6:58 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 658 PM EDT TUE AUG 18 2015 NYZ034-182345- WESTERN ESSEX- 658 PM EDT TUE AUG 18 2015 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF ESSEX COUNTY NEW YORK... AT 657 PM EDT...A STRONG THUNDERSTORM WAS NEAR MOUNT MARCY...MOVING NORTHEAST AT 15 MPH. WIND GUSTS UP 40 MPH...PEA SIZE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN ARE POSSIBLE WITH THIS STORM. LOCATIONS TO BE IMPACTED INCLUDE... MOUNT MARCY...KEENE VALLEY...KEENE...TAHAWUS...ST. HUBERTS... UNDERWOOD...NEW RUSSIA...MOUNT VAN HOEVENBURG RECREATION AREA AND MOUNT VAN HOEVENBERG. LAT...LON 4388 7387 4400 7409 4430 7386 4414 7352 TIME...MOT...LOC 2257Z 214DEG 12KT 4402 7391 MUCCILLI
Special weather statement, Aug 18, 7:14 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
714 PM EDT TUE AUG 18 2015
NYZ029-087-190015-
SOUTHEASTERN ST. LAWRENCE-SOUTHWESTERN ST. LAWRENCE-
714 PM EDT TUE AUG 18 2015
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF EASTERN ST.
LAWRENCE COUNTY THROUGH 8 PM...
AT 713 PM EDT...A STRONG THUNDERSTORM WAS NEAR DEGRASSE...MOVING
NORTHEAST AT 10 TO 15 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS TO BE IMPACTED INCLUDE...
RUSSELL...EDWARDS...HERMON...PYRITES AND NORTH RUSSELL.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4431 7519 4435 7536 4458 7523 4457 7511
4456 7507
TIME...MOT...LOC 2313Z 241DEG 9KT 4433 7500Special weather statement, Aug 18, 7:17 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 717 PM EDT TUE AUG 18 2015 NYZ029-190015- SOUTHEASTERN ST. LAWRENCE- 717 PM EDT TUE AUG 18 2015 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN ST. LAWRENCE COUNTY THROUGH 815 PM... AT 717 PM EDT...A STRONG THUNDERSTORM WAS NEAR DEGRASSE...MOVING EAST AT 10 MPH. WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS TO BE IMPACTED INCLUDE... DEGRASSE...CARRY FALLS RESERVOIR...STARK...CHILDWOLD...GALE AND SHURTLEFF. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4422 7503 4439 7510 4453 7466 4427 7456 TIME...MOT...LOC 2317Z 253DEG 10KT 4433 7497
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 8:19 PM EDT | Special Weather Statement | BTV | Chittenden | 26 min |
| Aug 18, 8:12 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, St. Lawrence | 63 min |
Nearby
Severe Thunderstorm Warnings in New York, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.